Maryland, 2022

Flash Flooding in Maryland, July 25, 2022

July 25, 2022 · NWS LWX · 4 events in 1 county or zone

A cold front moved into the area, causing showers and thunderstorms. Some thunderstorms trained over the same area over southern Maryland, leading to instances of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved into the area, causing showers and thunderstorms. Some thunderstorms trained over the same area over southern Maryland, leading to instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 1:35 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 25, 1:35 PM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
235 PM EDT Mon Jul 25 2022

.SYNOPSIS...
A cold front will approach through this evening before passing
through tonight. The boundary will stall near the area through
the middle of the week before low pressure and its associated
cold front impact the area late in the week. High pressure may
briefly return for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Bermuda high will remain over the Atlantic while a cold front
approaches from the northwest. Hot and humid conditions will
persist ahead of the boundary this afternoon. A cold front will
approach the area through this evening before passing through
tonight.

Scattered to numerous showers and thunderstorms have developed
ahead the cold front, primarily near and west of the Blue Ridge
Mountains early this afternoon. High dewpoint advection has
increased instability, primarily near/east of Interstate 95 in
northeastern MD southwestward toward northern and central
Virginia. As this activity propagates eastward toward the higher
instability, strengthening is likely. Shear profiles will
strengthen some and overlap the moderate to high CAPE. A surface
trough will also assist in the development of convection as
well. Therefore, severe storms will become increasingly likely
later this afternoon/evening with damaging winds being the
primary threat. A Severe Thunderstorm Watch is in effect for
Maryland from Frederick County eastward as well as northern and
central Virginia (including Washington and Baltimore Metro
areas), and Jefferson County in eastern WV until 10 pm.

Heavy rain will also be a possibility with precipitable water
values over 2 inches. It does appear that with the cold pool
wind threat of these storms, they should be progressive overall,
and there isn't a strong model signal for re-initiation
processes. Therefore, confidence is too low for a watch.
However, isolated flash flooding is possible, especially if re-
development on outflow boundaries can be locally parallel to the
shear vector.

Convection will diminish in coverage this evening, but isolated
showers/thunderstorms are still possible along the cold front
as it slowly moves through the area later this evening and
overnight. A stronger storm is possible due to the high amounts
of moisture in place.

Highs will be in the upper 80s to lower 90s for most locations,
which is a bit cooler compared to recent days. However, humidity
is quite high, so heat indices could approach 105 degrees,
especially in southern Maryland where storms and clouds will
arrive latest. A Heat Advisory is in effect for this area, but
confidence is too low farther north and west due to arrival of
storms this afternoon and some clouds. Overnight lows will drop
back into the 60s northwest to 70s southeast.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The boundary will stall out over central Virginia Tuesday while
upper-level disturbances pass through in the nearly zonal flow
aloft. Additional showers and thunderstorms are possible,
especially south and west of the boundary over southern MD,
central Virginia into the Potomac Highlands. Isolated severe
storms are possible over this area.

A more potent upper-level disturbance may pass through the area
late Tuesday into Tuesday night. A return flow will develop in
response, and convergence may increase due to some strengthening
fgen forcing along the surface and low-level boundary. With high
pwats in place, this poses a threat for more widespread activity
and possible flooding. Confidence is low at this time since
there is still some divergence as to how strong the fgen forcing
will be.

The boundary will dissipate Wednesday as it pushes farther
north. Hot and humid conditions will return, and this will
continue to bring a chance for showers and thunderstorms,
especially during the afternoon and evening. Warm and humid
conditions will persist Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A strong upper level trough axis is forecast to pass over the Great
Lakes region on Thursday and shift eastward into the NE US by this
weekend. A surface low associated with the upper trough is forecast
to remain well to the north over eastern Canada but it's associated
front is forecast to drop into our region sometime late Thursday
into Friday. Ahead of the frontal passage, warm and humid conditions
will lead to an increasingly unstable environment. Weak shortwave
energy ahead of the frontal passage combined with the unstable
environment will lead to a chance for showers and strong
thunderstorms on Thursday. The better chance for more widespread
strong thunderstorms will likely be on Friday when forcing from the
frontal passage will combine with decent mid level shear and SFC
CAPE above 1500 j/kg. If favorable shear and CAPE matches up well
with the frontal passage, our region could see a busy day for severe
weather.

The front is forecast to drop south of our region this weekend
and stall nearby. Depending on where the front ends up stalling,
our region could see a return of cooler conditions but with
continued chances for precipitation through the weekend. There
remains a lot of uncertainty on where the front will end up
stalling this weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Thunderstorms will increase and coverage as they pass through
the TAF area generally between 19-23z. Damaging winds are the
primary threat along with brief IFR/subIFR conditions. An
additional t-storm is possible late this evening into the
overnight as a cold front moves through, but coverage will be
more isolated.

Patchy fog is possible overnight, especially around KCHO.

A boundary will remain stalled nearby for Tuesday through
Wednesday, with additional showers and thunderstorms possible.
The strongest storms are most likely near KCHO Tuesday
afternoon/evening, and anywhere Wednesday afternoon/evening.

Showers and thunderstorms may affect all terminals Thursday into
the early parts of this weekend as a front passes through our
region. Strong winds and brief restrictions will be possible at
times Thursday through Saturday.

&&

.MARINE...
A Small Craft Advisory is in effect through 6 PM for the waters,
and it continues through this evening for most of the Bay and
lower Tidal Potomac River, and through the overnight for the
middle portion of the Bay and lower Tidal Potomac River for
south to southwest winds.

Thunderstorms late this afternoon and evening will impact the
waters. Some will be severe with damaging wind gusts. Special
Marine Warnings will be warranted.

A cold front will pass through the waters late this evening and
overnight. An isolated strong storm is possible along the cold
front during this time. The boundary will settle south of the
waters Tuesday before returning northward Tuesday night through
Wednesday. An SCA may be needed for portions of the waters later
Tuesday night into Wednesday morning for a return southerly
flow. Additional showers and thunderstorms are possible Tuesday
and Wednesday. The best chance for strong storms with gusty
winds will be near Drum Point Tuesday afternoon/evening and
across the waters Wednesday afternoon/evening.

SubSCA conditions are mainly expected Thursday into Friday but
thunderstorms could bring gusty winds to all waters at times.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 7 PM EDT this evening for MDZ017-018.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ530-
     535-536-538.
     Small Craft Advisory until midnight EDT tonight for ANZ531>533-
     539>542.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...JMG
AVIATION...BJL/JMG
MARINE...BJL/JMG
Hazardous weather outlook, Jul 25, 12:54 PM EST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
154 PM EDT Mon Jul 25 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
154 PM EDT Mon Jul 25 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for the outlook area
until 10 PM this evening. Damaging wind gusts are the primary
threat. An isolated instance of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible Tuesday afternoon and
evening, especially in southern Maryland. Isolated instances of
flooding are possible as well.

Isolated severe storms are possible Wednesday along with isolated
instances of flooding.

Isolated severe storms are possible Thursday and Friday,
especially during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
154 PM EDT Mon Jul 25 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM for central
Maryland, northern and central Virginia, and Jefferson County in
eastern West Virginia. Damaging wind gusts are the primary
threat. An isolated instance of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible Tuesday afternoon and
evening, especially south of Interstate 66 in central Virginia.
Isolated instances of flooding are possible as well.

Isolated severe storms are possible Wednesday along with isolated
instances of flooding.

Isolated severe storms are possible Thursday and Friday,
especially during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activation.

MDZ001-501-502-VAZ503-504-WVZ501>506-261000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
154 PM EDT Mon Jul 25 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

An isolated severe storm with damaging wind gusts is possible this
afternoon along with an isolated instance of flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible Tuesday afternoon and
evening, especially near and south of US 33. Isolated instances
of flooding are possible as well.

Isolated severe storms are possible Wednesday along with isolated
instances of flooding.

Isolated severe storms are possible Thursday and Friday,
especially during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Please report any wind damage to the National Weather Service.

In the hours before

Local storm report, Jul 25, 5:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EDT MON JUL 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     1 WSW RAMOTH            38.41N  77.49W
07/25/2022                   STAFFORD           VA   911 CALL CENTER

            TREES AND WIRES BLEW DOWN NEAR THE INTERSECTION OF
            BETHANY WAY AND VA-651 KELLOG MILL ROAD.

&&

EVENT NUMBER LWX2204560

DH
Local storm report, Jul 25, 5:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT MON JUL 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 WSW HOLLY CORNER      38.36N  77.58W
07/25/2022                   STAFFORD           VA   911 CALL CENTER

            TREES BLEW DOWN NEAR THE INTERSECTION OF VA-655 HOLLY
            CORNER ROAD AND HOLLY BERRY ROAD.

&&

EVENT NUMBER LWX2204561

DH
Local storm report, Jul 25, 5:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT MON JUL 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     DAHLGREN                38.33N  77.05W
07/25/2022                   KING GEORGE        VA   911 CALL CENTER

            TREES AND WIRES BLEW DOWN IN THE AREA OF ROSEDALE
            DRIVE.

&&

EVENT NUMBER LWX2204562

DH
Local storm report, Jul 25, 5:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT MON JUL 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     MARINE TSTM WIND 1 NE SWAN POINT         38.31N  76.93W
07/25/2022  M46 MPH          CHARLES            MD   BUOY

            A WIND GUST OF 40 KNOTS (46 MPH) WAS MEASURED BY THE
            CUCKOLD CREEK WEATHERFLOW SENSOR (XCCK).

&&

EVENT NUMBER LWX2204563

DH
Local storm report, Jul 25, 5:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT MON JUL 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     MARINE TSTM WIND 5 S SWAN POINT          38.23N  76.95W
07/25/2022  M53 MPH          ANZ536             VA   BUOY

            A WIND GUST OF 46 KNOTS (53 MPH) WAS MEASURED BY THE
            MONROE CREEK WEATHERFLOW SENSOR (XMON).

&&

EVENT NUMBER LWX2204564

DH
Local storm report, Jul 25, 5:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT MON JUL 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     MARINE TSTM WIND 17 E CHESAPEAKE BEACH   38.68N  76.21W
07/25/2022  E39 MPH          ANZ541             MD   MESONET

            A SQUALL PRODUCED A WIND GUST TO 34 KNOTS (39 MPH) NEAR
            A MESONET IN OXFORD ADJACENT TO THE TIDAL CHOPTANK
            RIVER.

&&

EVENT NUMBER LWX2204565

DH

The radar

The Dover AFB radar (KDOX), 111 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, St. Mary'S

When
July 25, 5:30 PM EST to 7:30 PM EST
Where
St. Mary'S County, 1.43 mi NNE of Great Mills to 1.45 mi NNE of Great Mills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.249, -76.488

About a foot of water was flowing across the roadway in several locations near the intersection of MD-246 Great Mills Road and MD-237 Chancellors Run Road.

Flash Flood, St. Mary'S

When
July 25, 6:10 PM EST to 7:45 PM EST
Where
St. Mary'S County, 0.78 mi NNW of Lnrdtwn St Marys Arp to 0.96 mi NNW of Lnrdtwn St Marys Arp
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.330, -76.557

Sandy Bottom Road was closed at Hickory Road due to high water.

Flash Flood, St. Mary'S

When
July 25, 6:12 PM EST to 7:45 PM EST
Where
St. Mary'S County, 1.43 mi SSE of Lnrdtwn St Marys Arp to 1.45 mi SSE of Lnrdtwn St Marys Arp
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.300, -76.544

Wildewood Parkway was closed near Redwood Lane due to high water.

Flash Flood, St. Mary'S

When
July 25, 7:00 PM EST to 7:45 PM EST
Where
St. Mary'S County, 0.5 mi N of Great Mills to 0.18 mi NNE of Great Mills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.237, -76.502

The water level rose rapidly above flood stage of 6 feet along the St Mary's River at Great Mills. The water level eventually crested at 7.03 feet at 9:30 PM EST before falling below flood stage at 2:15 AM EST. Flat Iron Road was flooded with water around Great Mills.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033431, 1033290, 1033292, 1033296.